Iowa, 2016Damaging Wind in Iowa, July 23, 2016
July 23, 2016 · NWS DMX · 1 event in 1 county or zone
A cluster of storms that developed in Nebraska near a parent low pressure system the night before progressed eastward through the overnight and morning hours, eventually making its way across northern Iowa. Storm development ahead of the cluster remained sub-severe throughout the day, and some strengthening occurred during the early afternoon hours with a severe report made for damaging winds in…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of storms that developed in Nebraska near a parent low pressure system the night before progressed eastward through the overnight and morning hours, eventually making its way across northern Iowa. Storm development ahead of the cluster remained sub-severe throughout the day, and some strengthening occurred during the early afternoon hours with a severe report made for damaging winds in Waterloo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 23, 11:40 AM CST, 2 hours earlier.
Area forecast discussion, Jul 23, 11:40 AM CST, 2 hours before
Area Forecast Discussion
National Weather Service Des Moines IA
1240 PM CDT Sat Jul 23 2016
.SHORT TERM.../Today/
Issued at 340 AM CDT Sat Jul 23 2016
A large complex of showers and thunderstorms has been progressing
slowly eastward across Nebraska overnight and is nearing the
Missouri River valley. Ahead of this complex isolated showers and
storms have developed across Iowa as anticipated. Most global models
are not handling the Nebraska convection well, if they recognize it
at all, but some of the high-resolution short-term models like the
HRRR have a much better handle on it and continue to move it
eastward, albeit with decreasing intensity, across our area through
the morning hours to around midday. Have trended this way with a
significant increase of POPs this morning, especially in our western
and northwestern counties, as well as a lowering of temperatures to
account for rain and cloud effects. This leaves the excessive heat
warning looking a bit marginal, however with it being the fourth day
of the event and with some warming expected yet this afternoon and
evening, and a continuation of very high humidity, will leave the
headline as is given that heat index values should still peak above
100 degrees. Later today, after the morning rainfall, uncertainty
increases regarding the potential development of additional
thunderstorms toward this evening. SPC has maintained a slight risk
of severe weather across northern Iowa around this evening/tonight
but it will be conditional on how the airmass recovers and where
boundaries lie after the morning storms roll through.
.LONG TERM.../Tonight through Friday/
Issued at 340 AM CDT Sat Jul 23 2016
Couple of challenges in the near term including continued thunder
chances and temperatures. Tonight convection developing across the
high plains will track across MN and Wisconsin with trailing thunderstorms
developing into northern Iowa. With the main band of westerlies setting
up north of us the balance of the stronger storms should remain over
MN but there may be some entering northern Iowa late this evening. Over
the rest of the area as the trough swings southwest a few isolated thunderstorms
may develop along the wind shift though convergence will be rather meager
with winds nearly parallel to the boundary...some isentropic lift over
the boundary will also result in small chances for elevated convection
in southern Iowa Sunday morning and spreading back farther north during
the afternoon hours to near I80. The overall severe threat will drop
by Sunday with only general thunder anticipated. Lows tonight will continue
very warm with mid 70s south and upper 60s far north. Sunday H850 temperatures
linger in the 20 to 25C range south. Despite weak northwest flow aloft
and chances for convection highs will still push the 90 mark south of
I80 with mid 80s over the far north. Cooler and drier air arrives by
Sunday night northwest with lows falling into the lower 60s. Across
the south mid to upper 60s will linger until Monday night. On Monday
pleasant weather returns with high pressure in charge through Tuesday
morning. As the high recedes into the Great Lakes return flow along
with increased isentropic lift will result in increasing thunder chances
west Tuesday afternoon and regionwide Tuesday night into Wednesday.
Confidence in the extended begins to deteriorate as mesoscale processes
begin to dominate the pattern through the end of the period. Generally...the
frontal boundary dropping south tonight will linger over the mid Mississippi
River Valley with short wave energy approaching from the northwest Tues
night/Wed and again late Thursday into Friday. Though the models dont
completely dry things out on Thursday...chances for thunder should drop
between systems with the Tues night/Wed and Friday periods most likely
being the preferred timeframe for more generous coverage. Highs cool
to near seasonal normals in the mid 80s for highs and in the mid to
upper 60s for lows.
&&
.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1240 PM CDT Sat Jul 23 2016
Scattered showers and thunderstorms moving across Central Iowa
this afternoon. The line may strengthen over Eastern Iowa mid to
late afternoon. A few storms possible overnight though best
potential is north into Minnesota. Breezy south winds today
becoming northwest Sunday.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 7 PM CDT this evening for Adair-
Adams-Appanoose-Audubon-Boone-Carroll-Cass-Clarke-Crawford-
Dallas-Davis-Decatur-Greene-Guthrie-Jasper-Lucas-Madison-Mahaska-
Marion-Marshall-Monroe-Polk-Poweshiek-Ringgold-Story-Tama-Taylor-
Union-Wapello-Warren-Wayne.
&&
SHORT TERM...Lee
LONG TERM...REV
AVIATION...Donavon
Hazardous weather outlook, Jul 23, 3:52 AM CST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
452 AM CDT SAT JUL 23 2016
IAZ044>050-057>062-070>075-081>086-092>097-241000-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
452 AM CDT SAT JUL 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
AN EXCESSIVE HEAT WARNING REMAINS IS IN EFFECT. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO TONIGHT
NORTH OF HIGHWAY 30. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE
THE MAIN SEVERE THREATS...AND AN ISOLATED TORNADO CANNOT BE RULED
OUT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.
ELSEWHERE THERE IS A MARGINAL RISK OF A SEVERE THUNDERSTORM TODAY
AND TONIGHT. DAMAGING THUNDERSTORM WINDS AND LOCALLY HEAVY RAINFALL
ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORM CHANCES RETURN LATE TUESDAY INTO EARLY THURSDAY AND
AGAIN ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT NORTH OF HIGHWAY
30.
IAZ004>007-015>017-023>028-033>039-241000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
452 AM CDT SAT JUL 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO TONIGHT
NORTH OF HIGHWAY 30. DAMAGING WINDS GUSTS AND LARGE HAIL WILL BE
THE MAIN SEVERE THREATS...AND AN ISOLATED TORNADO CANNOT BE RULED
OUT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORM CHANCES RETURN LATE TUESDAY INTO EARLY THURSDAY AND
AGAIN ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.
REV
Thunderstorm Wind, Black Hawk
- When
- July 23, 1:40 PM CST
- Where
- Black Hawk County, 1.72 mi SE of Waterloo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 42.480, -92.330
Trained spotter reported several tree branches down in the vicinity, up to 4 inches in diameter. Delayed report and time radar estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Vermont, July 23, 20161 death · $385,000 · 60 kt wind · 25 events
- Tornadoes and Flash Flooding in Iowa, July 23, 2016$6.5 million · EF1 · 19 events
- Flood and Hail in Massachusetts, July 23, 20161 injured · $762,000 · 50 kt wind · 68 events
- Flash Flooding and Hail in Minnesota, July 23, 2016$550,000 · 2.25 in hail · 22 events
- Flash Flooding and Flooding in Iowa, July 23 to 25, 2016$240,000 · 9 events
- Hail and Damaging Winds in New Hampshire, July 23, 20161 in hail · 44 events
- Hail and Damaging Winds in New York, July 23, 2016$51,000 · 1 in hail · 5 events
- Damaging Winds in New York, July 23, 2016$45,000 · 50 kt wind · 5 events
- Flash Flooding and Hail in Illinois, July 23, 2016$24,000 · 1 in hail · 16 events
- Flash Flooding and Hail in Arkansas, July 23 to 27, 2016$30,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Rhode Island, July 23, 2016$26,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2016$23,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641294.